Eleven people are dead from fungal meningitis and 119 infections have been reported after a batch of steroid injection vials were contaminated with a common environmental fungus. An investigation is underway by the Centers of Disease Control and Prevention (CDC), U.S. Food and Drug Administration (FDA) and Massachusetts Board of Registration in Pharmacy.
New England Compounding Center (NECC) has voluntarily recalled more than 17,000 vials of contaminated methylprednisolone distributed to about 75 clinics in 23 states. As many as 13,000 people may have received injections that were potentially contaminated, according to the CDC. Some patients who received a contaminated dose have also suffered strokes linked to meningitis. Because fungal meningitis symptoms develop so slowly, it is impossible to know how many thousands of people may suffer or die from the disease in the coming days.
Meningitis is an inflammation of the membranes that protect the brain and spinal cord. Fungal meningitis can develop when the fungus reaches the central nervous system through the bloodstream. A fungal meningitis outbreak is extremely rare. Signs of meningitis include headache, nausea, fever and neck stiffness, but people with fungal meningitis may also experience disorientation and discomfort from bright lights. Fungal meningitis symptoms may be mild at first and appear more gradually. People who have these symptoms after having received a methylprednisolone acetate injection are urged to consult a physician as soon as possible.